MAUDE Adverse Event Report: LUMENIS LTD. LUMENIS PULSE 30H; HOLMIUM (HO:YAG) AND DUAL WAVELENGTH (HO:YAG/ND:YAG)

LUMENIS LTD. LUMENIS PULSE 30H; HOLMIUM (HO:YAG) AND DUAL WAVELENGTH (HO:YAG/ND:YAG)
Model Number LUMENIS PULSE 30H
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the subject device dhr confirmed that the subject device was manufactured and tested according to relevant procedures, tested before release, and shipped according to manufacturer's specifications.Device was manufactured on (b)(6) 2017 and installed at the customers site on (b)(6) 2018.A distributor's service engineer visited the site after the reported event and examined the device.The engineer found, damaged debris shield and replaced it.The engineer examined all the fibers that the user had and concluded that all are out of order and not to be used.The engineer did a complete verification of the optical bench without finding any problems, no issue with device was found.After reconfirming its operation, the engineer returned the system to the facility in working order.A review of system risk files ((b)(4)) revealed risk #(b)(4) "optical misalignment or damaged optical parts" which have the potential to lead to ineffective treatment which may require re-operation -or- prolonged procedure.The risk likelihood has been quantified and found to be remote, and the risk has been characterized and documented as acceptable within a full risk assessment.A review of system risk files ((b)(4)) revealed risk #(b)(4) "reusable fiber comes out of cleaning and sterilization with contaminated fiber connector, and is burned during lasing, burning also the blast shield" which have the potential to lead to ineffective treatment which may require re-operation -or- prolonged procedure.The risk likelihood has been quantified and found to be remote, and the risk has been characterized and documented as acceptable within a full risk assessment.A review of system risk files ((b)(4)) revealed risk #(b)(4) "use of excessive lasing energy while using fibers with lower energy limitation, results in fiber / debris shield damage" which have the potential to lead to ineffective treatment which may require re-operation/ prolonged operation.The risk likelihood has been quantified and found to be remote, and the risk has been characterized and documented as acceptable within a full risk assessment.The debris shield is a replaceable part that protects the laser system's optical components from damage by a failed delivery system (ie.Fiber).The debris shield is like a fuse: you only need to replace it if inspection reveals that it is damaged.Here, a fiber was used that sputtered particulates onto the debris shield.As designed, the debris shield acted as a fuse and use of the laser with this specific fiber was stopped.Additionally, the subject device labeling instructs that "the debris shield is usually damaged by a failed fiber; always replace the fiber whenever you replace your debris shield" and "if you hear an abnormal popping sound while delivering the treatment beam, accompanied by a dramatic reduction in treatment effect, the debris shield and/or the fiber have probably failed; you should immediately stop treatment and inspect both the debris shield and the fiber".Debris shields are user replaceable parts.When a user changes a debris shield, it may enable resuming the operation.The device user manual ((b)(4)) instructs the user about verifying that the debris shield is not damaged prior to the starting the procedure and provides the part number for the user to purchase to keep in reserve, which can be replaced on site by the user.Also, the system should be used by a professional user.Since it is a consumable product, it is the common practice that hospitals will maintain more than one debris shield.To summarize: a user is instructed to inspect the debris shield prior to an operation and replace it during the operation, when needed.If a debris shield is damaged by a fiber's functioning and the laser stops working, then the shield fulfilled its purpose as intended.Lumenis contacted its foreign distributor in order to collect more information regarding the reported event; some additional information was provided.According to the reporter the procedure was stopped because "no more consumables were available to carry on with the treatment".The distributor attempted to reply all the questions by calling the hospital, so far, without success.According to the above, there was actually no malfunction in the laser system, and therefore no need for a corrective action.However, since this event led to a cancelled procedure, in an abundance of caution lumenis is reporting this event to the fda as lumenis believes that subjecting a patient to another round of anesthesia carries inherent risks.Based on the above, this is a known risk which is clearly documented in the product information and quantified in the technical documentation and is subject to trend reporting.Therefore it is not reportable per the eu mdr regulations.The fibers are expected to be returned to lumenis for product investigation, should new information become available and if there will be a significant change, then lumenis will file a follow-up mdr.Lumenis will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop (doc no.(b)(4)) and per post marketing surveillance procedure (doc no.(b)(4)).
 
Event or Problem Description
Lumenis was informed by a foreign distributor that a foreign user facility reported that during a procedure in which a lumenis pulse 30h was being utilized with a fiber, "the 1st fiber was used for 25 min (reusable fiber, 2/10 uses).Then debris shield burned and the fiber broke.Fiber and debris shield changed.2nd fiber was used for 15 min then debris shield burnt and fiber broke".According to the reporter the procedure was stopped because "no more consumables were available to carry on with the treatment".No report of patient complications was received, and no report was received alleging the device malfunction caused or contributed to any change in the patient's condition.

Brand Name
LUMENIS PULSE 30H
Common Device Name
HOLMIUM (HO:YAG) AND DUAL WAVELENGTH (HO:YAG/ND:YAG)
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692
IS  20692
MDR Report Key12530944
Report Number3004135191-2021-00061
Device Sequence Number5168768
Product Code GEX
UDI-Device Identifier07290109140698
UDI-Public07290109140698
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberLUMENIS PULSE 30H
Device Catalogue NumberGA-2006098
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Initial Report FDA Received Date09/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1